MAUDE Adverse Event Report: BALT USA, LLC ECLIPSE2L

BALT USA, LLC ECLIPSE2L
Model Number ECL2L6X9
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 02/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
To whom it may concern: on february 26, 2020, balt usa received a complaint regarding the use of a single eclipse 2l.Details reported as follows: "after perfect prep of the eclipse balloon the balloon was introduced into the external carotid and onyx was injected.After some onyx refluxed the balloon was inflated but it did not stay inflated despite locking the stopcock.It was attempted a second time and it deflated again.The balloon catheter was then advanced, and the onyx injection was completed.Upon attempt to remove the balloon it did not come out of the body.The balloon portion of the catheter eventually broke off and remained in the onyx cast.The rest of the balloon catheter was safely removed.Per the hospital protocol the balloon will be inspected by their quality team and then returned to balt for inspection." the results of our investigation following return of the affected device, are summarized as follows: pending device return / analysis.Follow up was made with the physician by the sales representative.On (b)(6), the physician stated that there was no patient injury.Another follow up of patient status will be included on follow up report.
 
Event or Problem Description
It was reported that: "after perfect prep of the eclipse balloon, the balloon was introduced into the external carotid and onyx was injected.After some onyx refluxed the balloon was inflated but it did not stay inflated despite locking the stopcock.It was attempted a second time and it deflated again.The balloon catheter was then advanced, and the onyx injection was completed.Upon attempt to remove the balloon it did not come out of the body.The balloon portion of the catheter eventually broke off and remained in the onyx cast.The rest of the balloon catheter was safely removed.Per the hospital protocol the balloon will be inspected by their quality team and then returned to balt for inspection.".
 
Additional Manufacturer Narrative
To whom it may concern: on february 26, 2020, balt usa received a complaint regarding the use of a single eclipse2l.Details reported as follows: "after perfect prep of the eclipse balloon the balloon was introduced into the external carotid and onyx was injected.After some onyx refluxed the balloon was inflated but it did not stay inflated despite locking the stopcock.It was attempted a second time and it deflated again.The balloon catheter was then advanced, and the onyx injection was completed.Upon attempt to remove the balloon it did not come out of the body.The balloon portion of the catheter eventually broke off and remained in the onyx cast.The rest of the balloon catheter was safely removed.Per the hospital protocol the balloon will be inspected by their quality team and then returned to balt for inspection." the results of our investigation following return of the affected device, are summarized as follows: pending device return / analysis.Follow up was made with the physician by the sales representative.On (b)(6) , the physician stated that there was no patient injury.Another follow up of patient status will be included on follow up report.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.
 
Event or Problem Description
 
Additional Manufacturer Narrative
To whom it may concern: on february 26, 2020, balt usa received a complaint regarding the use of a single eclipse2l.Details reported as follows: "after perfect prep of the eclipse balloon the balloon was introduced into the external carotid and onyx was injected.After some onyx refluxed the balloon was inflated but it did not stay inflated despite locking the stopcock.It was attempted a second time and it deflated again.The balloon catheter was then advanced, and the onyx injection was completed.Upon attempt to remove the balloon it did not come out of the body.The balloon portion of the catheter eventually broke off and remained in the onyx cast.The rest of the balloon catheter was safely removed.Per the hospital protocol the balloon will be inspected by their quality team and then returned to balt for inspection." the results of our investigation following return of the affected device, are summarized as follows: despite the documented evidence of receiving of the affected product, it appears that we were not able to recover this unit on our side for investigation, despite of our best efforts to do so.The review was so based on the incident description, the device history records and the data gathered during our post-marketing surveillance program for such failures the braiding, the tubing, and the balloon are 100% controlled with a visual inspection during the manufacturing process.A tightness test of the balloon is also performed on every unit as per requested by the manufacturing instructions.By reviewing the manufacturing records of this specific batch, we did not observe any anomaly that could potentially explain the event described : a process deviation #pd12039 related to intermediate tubing length was applied for this specific lot number but it did not represent any technical link with this failure; no similar complaint is registered to date on this lot number in our database.The incident description mentioned that during the injection of contrast, the balloon did "not stay inflated despite locking the stopcock".This kind of incident is generally due to balloon leakage but the user confirmed that no leakage was observed neither during preparation of the device nor during injection of contrast.On the other hand, results of tightness test during manufacturing process did not reveal any anomaly when reviewing the lot history records.We lack information for accurately determine the origin of this issue: it could be linked to a balloon weakness (e.G.Welding) and/or to an improper device handling during use (e.G.Too strong injection).At this stage, none hypothesis can be confirmed.Secondly, the eclipse2l revealed being entrapped into the embolic agent injected ("upon attempt to remove the balloon it did not come out of the body.The balloon portion of the catheter eventually broke off and remained in the onyx cast.).We do not know accurately the conditions where this issue occurred and which manipulations were applied.However, the data issued from our post-marketing surveillance program show that such blocking are generally caused by the embolic agent reflux beyond the catheter's distal extremity.Finally, this incident type cannot be linked to the device itself since there is not a technical characteristic that could explain the trapping.Finally, it was mentioned that the catheter eclipse2l was broken during his removing from the patient ("the balloon portion of the catheter eventually broke off and remained in the onyx cast").As explained in the incident description, this damage is probably linked with the removal attempts (i.E.Too strong strength applied) after the device was entrapped within the embolic agent plug.In conclusion: no accurate root-cause was determined for the first issue related to the difficult inflation and potentially to the leakage of the balloon.The second issue failure reported (i.E.Embolic agent trapping and catheter rupture during removal) cannot be linked to a potential technical failure of the balloon catheter eclipse2l itself.Manufacturing records complied to specifications and product was not available for inspection as per explained in the introduction of this letter.The trend of these failure modes will continue to be monitored as part of our post-marketing surveillance program.Follow up was made with the physician by the sales representative.On febraury 26th, the physician stated that there was no patient injury.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.
 
Event or Problem Description

Brand Name
ECLIPSE2L
Common Device Name
ECLIPSE2L
Manufacturer (Section D)
BALT USA, LLC
29 parker
irvine, ca
MDR Report Key9855514
Report Number3014162263-2020-00006
Device Sequence Number19660191
Product Code MJN
UDI-Device Identifier00818053022944
UDI-Public00818053022944
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K183045
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/08/2021
Device Model NumberECL2L6X9
Device Catalogue NumberN/A
Device Lot NumberF200100038
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer02/26/2020
02/26/2020
Initial Report FDA Received Date03/19/2020
Supplement Report FDA Received Date04/16/2020
05/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;